Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 213, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 28, 2004, 9:48 PM EDT for Menifee County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2004, 9:48 PM EDT (01:48 UTC)
- Expired
- Aug 28, 2004, 10:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:23 PM EDT, 6 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 3:23 PM EDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 323 PM EDT SAT AUG 28 2004 .DISCUSSION... FOR THE PERIOD SATURDAY NIGHT THROUGH TUESDAY... NO MAJOR CHANGES MADE TO SHORT TERM PORTION OF FORECAST. TEMPS SEEMED TO BE ON TRACK SO NO CHANGES WERE MADE THERE. MADE SLIGHT CHANGES TO POPS FOR SUNDAY NIGHT INTO MONDAY MORNING. MODELS IN DISAGREEMENT ON TIMING AND SPEED OF FRONTAL PASSAGE FROM SUNDAY NIGHT INTO MONDAY. WENT WITH HIGH 60S POPS ON SUNDAY AFTERNOON AND EVENING AND GRADUALLY TAPERED THEM OFF THROUGH MONDAY AFTERNOON...AS IT APPEARS THE FRONT LAGS A BIT AS IT MOVES ACROSS EASTERN KENTUCKY. WENT WITH SLIGHT CHANCE POPS FOR LATE MONDAY MORNING INTO EARLY MONDAY AFTERNOON. INSPITE OF MODELS POOR HANDLING OF TS GASTON...MOST MODELS STEER THE SYSTEM UP THE EAST COAST AND AWAY FROM OUR CWA...SO GASTON SHOULD NOT FACTOR INTO THE FORECAST. THERE WILL BE AMPLE MOISTURE AND LIFT AVAILABLE FOR CONVECTIVE INITIATION SUNDAY AFTERNOON AS FRONT AND FAIRLY STRONG SHORT WAVE APPROACH FROM THE WEST. MODEL SOUNDINGS SHOWING DEEP LAYER MOISTURE AND VERY HIGH PWS IN THE 1.5 TO 2.0 INCH RANGE...WITH CAPES WELL OVER 2000 J/KG FOR SUNDAY AFTERNOON AND EVENING. THIS INSTABILITY SHOULD BE RELEASED AS FRONT NEARS...PARTICULARLY WITH ABSENCE OF ANY SUBSTANTIAL CAP. THINGS SHOULD BEGIN DRYING OUT NICELY BY MONDAY EVENING AS HIGH PRESSURE MOVES IN BEHIND THE FRONT. FOR THE PERIOD TUESDAY NIGHT THROUGH SATURDAY... THE GFS IS SHOWING CONSISTENCY FOR OUR AREA DURING THIS TIME FRAME...BRINGING SURFACE HIGH PRESSURE FROM THE GREAT LAKES TUESDAY NIGHT TO A POSITION OFF THE NEW ENGLAND COAST BY THE WEEKEND. THE SURFACE HIGH INITIALLY PROVIDES RELATIVELY DRY DEW POINTS (LIKELY IN THE UPPER 50S/LOWER 60S)...AND THE ATMOSPHERE ALOFT IS RATHER BENIGN WITH THE WESTERLIES RETREATING FURTHER NORTH. HENCE...SKIES SHOULD BE MOSTLY CLEAR INTO THURSDAY. BY THURSDAY NIGHT THE FLOW AROUND THE DEPARTING HIGH STARTS TO CARRY IN GREATER LOW LEVEL MOISTURE FROM THE SOUTHEAST CONUS...AND A WEAK INVERTED TROUGH STRUCTURE MAY SET UP FOR TIME AS WELL LATE IN THE WEEK. HOWEVER...AT THE UPPER LEVELS RIDGING BECOMES PREVALENT. HAVE OPTED TO INCLUDE JUST A SLIGHT CHANCE POP FOR CONVECTION STARTING THURSDAY NIGHT AND CONTINUING THROUGH THE REMAINDER OF THE FORECAST. TEMPS ARE EXPECTED TO SHOW A SLIGHT WARMING TREND...BUT SHOULD BE NEAR SEASONAL LEVELS THROUGH THE PERIOD. && .PREV DISCUSSION... 1045 AM EDT SAT AUG 28 2004 MADE ONLY SLIGHT CHANGES TO THIS MORNINGS FORECAST. REMOVED MORNING FOG WORDING AND RAISED POPS SLIGHTLY FOR THIS AFTERNOON ACROSS MOST OF CWA. A FEW SHOWERS POPPED UP THIS MORNING IN EASTERN PORTION OF CWA. WITH MORE WIDESPREAD SUNSHINE TODAY THAN PREVIOUS DAYS...INCREASED INSTABILITY AND AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE TO SUPPORT SCATTERED SHOWER AND THUNDERSTORM ACTIVITY...DECIDED TO UP POPS TO ACCOUNT FOR ANY SCATTERED SHOWERS THAT MIGHT FORM THIS AFTERNOON AS DAYTIME HEATING IS MAXIMIZED. REST OF FORECAST ON TRACK SO NO OTHER CHANGES WERE MADE. ISSUED A QUICK UPDATE TO ACCOUNT FOR THE ROGUE SHOWERS CUTTING THROUGH EAST KENTUCKY ATTM. EXPECT THESE TO DIE OUT OVER THE NEXT HOUR OR SO...BUT THEY OBVIOUSLY INDICATE AN ENVIRONMENT THAT NEEDS LITTLE TO ACTIVATE CONVECTION. 540 AM EDT SAT AUG 28 2004 08Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER SOUTHERN APPALACHIANS WITH AN EQUALLY WEAK...BROAD COLD FRONT EASING INTO THE OHIO VALLEY. ON SATELLITE...THE LATEST CLUSTER OF THUNDERSTORMS IS FEASTING ON ITSELF OVER NORTHERN INDIANA AND SOUTHWEST MICHIGAN...IN VICINITY OF THE COLD FRONT. CLOSER TO HOME...CLEAR SKIES ARE SEEN OVER EASTERN KENTUCKY...THAT IS IF YOU CAN SEE THROUGH THE WIDESPREAD...MOSTLY LIGHT...FOG. THICKER AND DENSER FOG IS JUST NOW BEGINNING TO SHOW UP IN THE VALLEYS OF SOUTHEAST KENTUCKY...AS SEEN ON THE LATEST 11-3.9 SATELLITE IMAGES. TEMPERATURES...AND DEW POINTS FOR THAT MATTER... ARE IN THE LOWER 70S THROUGH THE AREA WITH THICKER FOG HELPING TO DRIVE SOME VALLEY READINGS INTO THE UPPER 60S. THE MODELS ARE IN DECENT AGREEMENT WITH THE LARGER SCALE EVOLUTION OF THE UPPER PATTERN OVER THE FORECAST PERIOD. THE SOUTHEAST RIDGE ...RESPONSIBLE FOR THE MORE NORMAL SUMMER WEATHER WE HAVE BEEN EXPERIENCING THE PAST COUPLE OF WEEKS...BREAKS DOWN LATER TODAY AS A BROAD TROUGH APPROACHES FROM THE WEST. ALSO IN THE MIX WILL BE AN UPPER LEVEL LOW ASSOCIATED WITH T.D. 7 OFF THE SOUTHEAST COAST. THIS FEATURE WILL SLOWLY DRIFT NORTHWEST INTO THE WEAKENING RIDGE DURING THE WEEKEND. THE MAIN FACTOR ALOFT FOR KENTUCKY/S WEATHER WILL BE THE TROUGH THAT SLOWLY WORKS THROUGH THE OHIO VALLEY DURING THE LATER PART OF THIS WEEKEND AND INTO EARLY NEXT WEEK. ALONG WITH THIS TROUGH EAST KENTUCKY WILL BE IN A PROLONGED REGION OF LIGHT TO MODERATE UPPER LEVEL DIVERGENCE DUE TO THE RIGHT ENTRANCE REGION OF A JET STREAK PARKING OVERHEAD FROM LATER TONIGHT THROUGH SUNDAY NIGHT. FOR THE START OF THE NEW WORK WEEK THE TROUGH DEAMPLIFIES AND LIFTS NORTHEAST LEAVING KENTUCKY IN MORE OF A WEAK ZONAL FLOW PATTERN. SENSIBLE WEATHER WILL FEATURE ANOTHER FOGGY START THIS MORNING UNDER MOSTLY SUNNY SKIES. DIURNAL HEATING WILL THEN PERCOLATE A BIT MORE CLOUDS AND CONVECTION THIS AFTERNOON COMPARED TO YESTERDAY. THE APPROACHING FRONT WILL PRESS INTO DEEP MOISTURE IN PLACE THROUGH THE OHIO VALLEY FOR A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT ...THEN ESPECIALLY ON SUNDAY AS A WAVE OF LOW PRESSURE DEVELOPS ON THE FRONT AND MOVES NORTHEAST. THIS WAVE WILL SERVE TO SLOW THE FRONT/S MOVEMENT THROUGH THE EASTERN OHIO VALLEY AND LINGER THE THREAT OF MAINLY SHOWERS INTO THE FIRST PART OF SUNDAY NIGHT. OVER FAR EAST KENTUCKY EXPECT LINGERING LOW LEVEL MOISTURE AND DIURNAL HEATING TO LEAD TO A COUPLE OF SHOWERS OR THUNDERSTORMS REDEVELOPING MONDAY AFTERNOON. THE REST OF THE WORK WEEK LOOKS DRY AND QUIET UNDER MOSTLY CLEAR SKIES WITH A LESS HUMID AND SLIGHTLY COOLER AIR MASS IN PLACE. THIS HIGH PRESSURE AREA OVER THE OHIO VALLEY WILL SLOWLY MODERATE DURING THE WEEK WITH TEMPERATURES AND HUMIDITY LEVELS EDGING BACK TOWARD NORMAL BY THE END OF THE WORK WEEK. MOS TEMPS WERE TOO COOL TODAY IN THE MAV AND MET...BUT THE FWC CAME IN TOO WARM...SPLIT THE DIFFERENCE FOR MY NUMBERS. THE NIGHT TIME TEMPS WERE CLOSE AND DID NOT STRAY FAR...EXCEPT TO LEAN AWAY FROM THE TOO WARM NGM NUMBERS FOR SUNDAY NIGHT. AGAIN FOR SUNDAY HIGHS THE FWC NUMBERS RAN HOT SO LEANED MORE TOWARD THE MAV. FOR POPS... SEVERELY UNDERCUT ALL GUIDANCE TODAY AS THE STRONG RIDGING ALOFT HOLDS SWAY FOR ONE MORE DAY. DIDN/T DEVIATE FAR TONIGHT AS ALL THE GUIDANCE RAMPED UP POPS NICELY. FOR SUNDAY LEANED TOWARD THE HIGHER MET NUMBERS...ALSO LINGERING THESE HIGHER NUMBERS INTO THE FIRST PART OF SUNDAY NIGHT. FINALLY...KEPT A SLIGHT CHANCE IN THE EASTERN PORTION OF THE CWA FOR MIDDAY MONDAY PER THE MET AND MAV POPS. AS FOR IFPS/GFE GRIDS...USED MY USUAL PROCEDURE TO POPULATE THE TEMP/DEW POINT AND WIND GRIDS FROM THE MESOETA THROUGH 60 HOURS. WHILE THESE CAME IN FAIRLY CLOSE TO WHAT I WANTED...STILL HAD TO TWEAK MAX TEMPS HIGHER TODAY AND SUNDAY...ALSO FINE TUNED CERTAIN CCF POINTS. THE REST OF THE FORECAST WAS IN GOOD SHAPE WITH JUST MINOR CHANGES FOR TIMING DIFFERENCES MADE TO THE SKY AND POP GRIDS. ALSO REWORKED THE WIND GRIDS THROUGH THE EXTENDED VIA THE TEMPORAL EDITOR IN ORDER TO INJECT MORE OF A DIURNAL CYCLE TO THE WIND SPEEDS. 953 PM EDT FRI AUG 27 2004 QUICK UPDATE ALREADY OUT. ONLY CHANGES WERE TO DROP TEMPS BY A DEGREE....TRYING TO CAPTURE TREND THAT IS MATCHING MOS WELL BOTH ON THE TEMP AND DP FRONTS WHICH HAS BEEN PERFORMING WELL WITH LOWS AS OF VERY RECENT...AND MOSTLY CLEAR SKIES...BARING THE HIGH. THIS HAS NO MEANINGFUL EFFECT ON RANGES ALREADY IN THE ZONES...SO NO ALTERATIONS NEEDED THERE. ALSO DROPPED SKY GRIDS TO MOSTLY CLEAR DURING THE NIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && RICHEY/HAL
Hazardous weather outlook, Aug 28, 3:51 PM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 351 PM EDT SAT AUG 28 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291946- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 351 PM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THUNDERSTORMS ARE LIKELY SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RICHEY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 36 min |
| Aug 28, 9:51 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 39 min |
| Aug 29, 1:45 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.